Oklahoma, 2005

Hail in Oklahoma, May 29, 2005

May 29, 2005 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the western Oklahoma panhandle during the afternoon hours producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the western Oklahoma panhandle during the afternoon hours producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 2:30 PM CST, 15 minutes earlier.

Area forecast discussion, May 29, 2:30 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SUN MAY 29 2005

.DISCUSSION...
THE STAGE IS SET FOR ORGANIZED STORMS TONIGHT...COURTESY OF THE COLD
FRONT THAT STRETCHED FROM THE SURFACE LOW CENTER NEAR RATON... THEN
EASTWARD ALONG A LINE NEAR CLAYTON NM...BLACK MESA PARK TX...GARDEN
CITY KS AND DODGE CITY KS. WITH A LITTLE MORE HEATING LEFT THIS
AFTERNOON...STORM DEVELOP SHOULD BECOME MORE INTENSE AND WIDESPREAD
OVER THE OKLAHOMA AND NORTHWEST PART OF THE TEXAS PANHANDLE.
WIND SPEEDS INDICATED ON THE WIND PROFILER NETWORK SHOULD BE BARELY
ENOUGH TO SUPPORT MODERATE TO STRONG UPDRAFTS FOR NOW. HOWEVER...THE
APPROACHING WEAK SHORTWAVE DETECTED OVER WESTERN NEW MEXICO ON THE
WATER VAPOR...WILL PROVIDE THE ADDITIONAL LIFT TO MAINTAIN THIS
ACTIVITY OVERNIGHT. THESE STORMS SHOULD HELP THE FRONT PROPAGATE
SOUTHWARD...INCREASING THE CHANCE OF RAIN OVER THE REMAINDER OF THE
PANHANDLE REGION.

THOUGH SOME STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...BELIEVE THE GREATER THREAT MAY COME FROM THE HEAVY
RAIN POTENTIAL. PRECIPITABLE WATER VALUES WERE ABOUT ONE INCH AT THE
29/12Z AMARILLO SOUNDING...AND GIVEN THE SLOWER STORM SPEEDS...THERE
IS A POSSIBILITY FOR TRAINING OF STORMS ALONG THE FRONTAL BOUNDARY.
ON THE OTHER HAND...THE FRONT SHOULD BE MOVING SOUTH
TONIGHT...THEREFORE REDUCING THE ACCUMULATION OF HEAVY RAIN IN ANY
GIVEN AREA. WELL NEED TO MONITOR THIS SITUATION NEVERTHELESS.

CONSIDERABLE CLOUDINESS AND RAIN COOLED AIR SHOULD STABILIZE THE
LOWER ATMOSPHERE ON MONDAY. AS A RESULT...SURFACE TEMPERATURES SHOULD
BE WELL BELOW NORMAL. WITH THE SURFACE LOW AND ASSOCIATED FRONT
PERSISTING OVER THE AREA THROUGH TUESDAY...WARM DEWPOINTS SHOULD STAY
INTACT ACROSS THE PANHANDLES. THE NEXT DISTURBANCE IS SLATED TO MOVE
THROUGH THE AREA ON TUESDAY...SO MOIST AND UNSTABLE CONDITIONS WILL
BE READILY AVAILABLE AND FORECAST WILL REMAIN WET

THE UPPER LEVEL RIDGE AXIS SLIDES OVER THE PANHANDLES WEDNESDAY
NIGHT/THURSDAY...AND THE FLOW TRANSITIONS TO A SOUTHWEST FLOW. THIS
CHANGE SHOULD ASSIST IN THE INTENSIFICATION OF THE DRY LINE JUST
BEFORE THE NEXT SET OF DISTURBANCES MOVE INTO THE PANHANDLES.
EXTENDED SLIGHT CHANCE POPS INTO FRIDAY NIGHT PER LATEST TRENDS.
ALSO...THE AIRMASS SHOULD NOT SEE MANY CHANGES IN THE EXTENDED
PERIODS...ESPECIALLY IN REGARDS TO THE DEWPOINTS...SO RAISED THE
VALUES ACCORDINGLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  68  57  76 /  70  70  50  40
BEAVER OK                  55  67  50  75 /  90  50  50  40
BOISE CITY OK              52  64  53  75 /  90  70  50  40
BORGER TX                  58  68  56  77 /  80  60  50  50
BOYS RANCH TX              56  67  56  77 /  80  60  50  40
CANYON TX                  58  69  57  77 /  60  70  50  40
CLARENDON TX               61  70  58  78 /  60  70  40  40
DALHART TX                 54  66  55  77 /  90  70  50  50
GUYMON OK                  54  66  52  75 /  90  60  50  50
HEREFORD TX                57  69  57  80 /  60  70  40  30
LIPSCOMB TX                57  69  52  75 /  90  50  50  40
PAMPA TX                   59  68  57  73 /  80  60  50  50
SHAMROCK TX                61  71  57  76 /  70  60  50  50
WELLINGTON TX              63  72  59  78 /  60  60  40  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

04/08
Hazardous weather outlook, May 29, 12:00 PM CST, 2 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN MAY 29 2005

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES. THE COMBINATION OF AN APPROACHING COLD FRONT AND
WEAK UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS BEGINNING LATE THIS
AFTERNOON AND ESPECIALLY TONIGHT ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES. SOME OF THE STORMS THAT FORM WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

IN ADDITION...WINDS ARE EXPECTED TO INCREASE AS THE FRONT PASSES
THROUGH THE PANHANDLES TONIGHT. AS A RESULT...CAUTION IS ADVISED ON
AREA LAKES TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MEMORIAL DAY
ACROSS THE WESTERN OKLAHOMA AND WESTERN TEXAS PANHANDLES AS
ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE REGION.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. THERE
IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY
AFTERNOON AND EVENING ACROSS THE SOUTHERN HALF OF THE TEXAS
PANHANDLE...WITH LARGE HAIL AND DAMAGING WINDS AGAIN THE PRIMARY
THREATS.

WESTERLY FLOW WILL PERSIST IN THE MID LEVELS OF THE ATMOSPHERE...
ALLOWING WEAK DISTURBANCES TO MOVE ACROSS THE REGION FROM
WEDNESDAY THROUGH FRIDAY. THUNDERSTORMS WILL MOST LIKELY
DEVELOP DURING THE EARLY AFTERNOON HOURS OVER EASTERN NEW MEXICO AND
EASTERN COLORADO...AND THEN MOVE INTO THE PANHANDLES DURING THE
LATE AFTERNOON AND NIGHTTIME HOURS. A FEW THUNDERSTORMS MAY
BECOME SEVERE ON ANY OF THESE DAYS AS WELL...WITH LARGE HAIL AND
DAMAGING WINDS EXPECTED TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD ALSO REMAIN ALERT CONCERNING
THE POTENTIAL FOR SEVERE WEATHER FROM MEMORIAL DAY THROUGH
FRIDAY...AND BE PREPARED FOR ACTIVATION SHOULD HAZARDOUS WEATHER
BECOME LIKELY.

KRAMAR

In the hours before

Special weather statement, May 29, 2:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT SUN MAY 29 2005

OKZ001-292115-
CIMARRON OK-
323 PM CDT SUN MAY 29 2005

...STRONG THUNDERSTORM IN CIMARRON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF BLACK MESA
PARK AT 323 PM CDT. THE STORM WAS MOVING EAST SOUTHEAST AT 5 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR

The radar

The Pueblo radar (KPUX), 208 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cimarron

When
May 29, 2:45 PM CST
Where
Cimarron County, 5 mi E of Kenton
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
36.900, -102.883

Reported by a Weather Channel meteorologist hiking in Black Mesa State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450275.